Acalabrutinib side effects: I am difficulty with... - CLL Support

CLL Support

16,329 members26,359 posts

Acalabrutinib side effects

BallyB
BallyB

I am difficulty with side effects of acalabrutinib, I am experiencing extreme fatigue and feel miserable. I have not read of anyone having to discontinue this drug due to side effects. Has anyone been on a lower than recommended dose?

26 Replies
oldestnewest

Hi,I'm not sure of how similar Acalabrutinib and Ibrutinib are,but I've had my dosage on Ibrutinib reduced from 480mg to

280mg down to minimum dosage of 140mg in the course of 14 months from start of taking it,due to side effects,my bloods have been fine and in their parameters at each stage of reduction.Maybe worth speaking to your oncologist about this.

BallyB
BallyB in reply to Nickos66

Thanks for your response.

Fatigue is a common side effect. drugs.com/sfx/acalabrutinib...

How long have you been taking it?

I already had massive fatigue when I started taking it, and it gradually improved. The main side effect was headache which is a know common SE and can be well managed with caffeine

BallyB
BallyB in reply to hawkeagle

I have been taking it for three weeks. I am taking two days off to see if the fatigue goes away. So far it has not. I will start again this evening. Everyone's comments will help me plow ahead and see it SE's diminish. Thanks everyone.

hawkeagle
hawkeagle in reply to BallyB

Three weeks is pretty early. It can take some time for your tumor burden to be decreased, and typically with Acalabrutinib there is a period when you start taking it that your ALC actually increases before it decreases. This is a sign it is doing its job. The process of adapting to a new drug plus the effects it can be having on your body by mobilizing and killing CLL cells* can cause fatigue.

*BTK inhibitors don't actually directly kill the cells but affecting the BTK pathway, remove a mechanism of defense allowing them to die.

I am speculating, but if you have a high ALC when you start, you may experience more effects from the drug actually working vs "side effect" I'll be interested to hear how you are doing on it in another month, 2 months etc.

BallyB
BallyB in reply to hawkeagle

Thanks for your input. I will plow ahead.

hawkeagle
hawkeagle in reply to BallyB

In spite of what i said, If it is really bad you should report it to you doctor.

BallyB
BallyB in reply to hawkeagle

I will, I have an appointment this week.

hawkeagle
hawkeagle in reply to BallyB

Excellent!

I am on day 5 if Acalabrutinib and am experiencing the fatigue. I have restructured my day to include it. I take it at 4 am and 4 pm to help my sleep at night.The headaches are mild and managed with coffee and Tension Headache Tylenol.

BallyB
BallyB in reply to ClassyLady3

Coffee has been very helpful with the headaches, and they have diminished in the three weeks on the drug. I hope the fatigue goes away as well.

Generally speaking, S/E’s on acala are significantly less than ibrutinib. I am on twice daily 100mg. Fortnately, I have had no appreciable side effects. But if I had, my oncologist said that they diminish over time if one can hang in there. Fatigue goes with CLL anyway. I would expect any additional fatigue from acala to ease up in a few months if it is not making you actually dysfunctional. Side effect tolerance is very subjective. What one can accept differs among persons. If it’s working, I hope you can tolerate staying with it. Best of luck. Bud

ClassyLady3
ClassyLady3 in reply to Agiledog

This post is very encouraging. I could not tolerate the severe side effects I had on Ibrutinib, the ones on Acalabrutinib seem easier to tolerate for me.

lankisterguy
lankisterguyVolunteer

Hi BaayB.

-

In addtion to the 6 comments so far from other members, you can find prior postings and replies by checking the box on this page labeled: Related Posts

*Dealing with Nausea side effect of Acalabrutinib

healthunlocked.com/cllsuppo...

*Imbruvica-Acalabrutinib Side Effect Comparison

healthunlocked.com/cllsuppo...

*Acalabrutinib, side effects or drug is working?

healthunlocked.com/cllsuppo...

*Acalabrutinib and side effects

healthunlocked.com/cllsuppo...

-

Len

I am having heart rate issues and easily become breathless since being on the drug for about 7 weeks. My doc is re-evaluating

cllady01
cllady01Volunteer in reply to 2016miniman

I do hope your situation is resolved soon.

There is not a lot of information from members in regard to Acalabrutinib side effects in regard to heart issues. I hope you will post your situation and the outcome of the Drs. evaluation and followup.

2016miniman
2016miniman in reply to cllady01

Thanks for your response..I’ve been evaluated by my cardiologist and a another cardiologist who specializes in heart rhythm. Both have recommended that I have a pacemaker implanted. They say that they think that the med could be part of the problem so they’ve taken me off for the week to see what changes could be found if any

2016miniman
2016miniman in reply to cllady01

Yes I will..could be a few weeks though

Have you had your hemoglobin checked?

Yes and it’s in the low normal range. Plus doc says I’m not anemic

Hi, yes I started out on reduced dose of one per day since last February and it is working - nodes have reduced and blood work is slowly improving however with that being said I am experiencing severe fatigue, diarrhea, swollen and painful joints. But at this point I have to try and tough it out since I am on my 5th treatment and have other co-morbidities and really have no other options at this point. Venetoclax scares me with the diarrhea side effects. I would ask your doc to try reduced dosing. Best of luck to you. I was on reduced dose of Ibruntnib- one per day back in 2016 it worked amazingly well but side effects too toxic and I had to stop taking it

2016miniman
2016miniman in reply to Davemich

Thanks for your reply..cardiologist recommended a pacemaker..getting a second opinion

Thanks for the update. I have an appointment Friday.

My husband had similar side effects with Calquence. His Hematologist just lowered his dosage to one pill a day and he was much better and its working. He was also having 6 Rituxin infusions and between the both he is now in remission and is only taking one Calquence a day.

Hi

I'm on a reduced dose of Ibrutinib due to side effects. 140mg it's been a year and a half and I'm doing really well.

I actually never thought the day would come when I'd actually not think about my cll but magically it's happened.

Good luck with your treatment plan.

Miller1960

Like skunkbay53 's husband, mine too had similar effects and had his dosage lowered - but only after a little over 3 months on it, and after starting Gazyva and getting good results. The hospital pharmacist was keeping tabs on him since these two drugs were new for them, and in his research he said the body aches that would hit about 2 hours after dosage were likely allergic reactions. So he also changed up the allergy medicine he takes daily (changed to Allegra). It helped somewhat, but mostly with the histamine reactions he always seems to have anyway. What really helped was lowering of the dose - he takes it at night, along with something that helps him sleep anyway. And now for first time in 5 years he can actually be active! So hang in there until your counts get under control for a while and communicate as you plan to with the oncologist - I can say this has been worth it so far, hoping for a manageable life!!

You may also like...